Pennsylvania, 2004

Ice Storm in Pennsylvania, February 5 to 6, 2004

February 5 to 6, 2004 · NWS PBZ · 15 events in 15 counties and zones

An ice storm began in the late afternoon or early evening of the 5th. Most places got a glaze of ice one quarter of an inch thick.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An ice storm began in the late afternoon or early evening of the 5th. Most places got a glaze of ice one quarter of an inch thick. Jefferson County reported ice 1.5 inches thick; Westmoreland 0.8; Armstrong Forest Indiana 0.5 inches thick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 5, 7:55 PM EST, 5 minutes earlier.

Area forecast discussion, Feb 5, 7:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
755 PM EST THU FEB 5 2004

MADE UPDATE PER RECENT EVOLUTION OF WINTER STORM. PER RECENT SURFACE
AND RADAR DATA...SURFACE FREEZING LINE AND RADAR MELT LEVEL MOVING MORE
RAPIDLY NORTHWARD...POSSIBLY AT 40 MPH. HEAVIER RAIN JUST TO THE
SOUTH...AND STILL PROJECTED BY RUC TO ENTER UPPER OHIO VALLEY BY ABOUT
MIDNIGHT.  SO WINTER STORM WARNINGS ADJUSTED TO DROP MENTION OF SNOW
ACCUMULATIONS...WINTER WEATHER ADVISORY DROPPED OR SHORTENED IN
COUNTIES SOUTH OF INTERSTATE 70.

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FROM TONIGHT AND FRIDAY MDZ001.
     WINTER STORM WARNING TONIGHT MDZ001.

OH...FLOOD WATCH TONIGHT AND FRIDAY ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
     WINTER STORM WARNING TONIGHT OHZ039>041-049-050
     WINTER WEATHER ADVISORY TIL 11PM TONIGHT OHZ048-057>059-068-069.

PA...FLOOD WATCH TONIGHT AND FRIDAY PAZ020-021-023-029>032
WINTER STORM WARNING TONIGHT AND FRIDAY MORNING PAZ008-009-015-016.
WINTER STORM WARNING TONIGHT PAZ007-013-014-020>023-029-030-032.
WINTER WEATHER ADVISORY TIL 11PM TONIGHT PAZ031.

WV...FLOOD WATCH TONIGHT AND FRIDAY
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
     WINTER STORM WARNING TONIGHT PAZ001>003-023-041.
     WINTER WEATHER ADVISORY TIL 11PM WVZ004-012.

&&
Hazardous weather outlook, Feb 5, 6:19 AM EST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
619 AM EST THU FEB 5 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-051317-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
619 AM EST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A WINTER STORM WARNING WILL BE IN EFFECT FOR LATER THIS AFTERNOON AND
TONIGHT ALONG THE HIGHLAND COUNTIES OF SOUTHWEST PENNSYLVANIA AND
NORTHERN WEST VIRGINIA AS WELL AS GARRETT COUNTY MARYLAND. EXPECT A
WINTRY MIX OF SNOW SLEET AND FREEZING RAIN TO START LATER THIS
AFTERNOON WITH A CHANGE TO RAIN LATER TONIGHT WITH A HEAVY COATING OF
ICE LIKELY.

A WINTER STORM WARNING WILL ALSO BE IN EFFECT FOR TONIGHT THROUGH
DAWN FRIDAY MORNING FOR INTERIOR NORTHWEST PENNSYLVANIA FOR THE SAME
COMBINATION OF SNOW SLEET AND FREEZING RAIN WITH A CHANGE TO RAIN BY
DAWN FRIDAY.

A WINTER WEATHER ADVISORY WILL BE IN EFFECT FOR LATER THIS AFTERNOON
THROUGH LATE TONIGHT FOR MUCH OF EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA FOR SNOW MIXING WITH FREEZING
RAIN AND SLEET WITH A CHANGE TO RAIN LATE TONIGHT.

A FLOOD WATCH WILL BE IN EFFECT FOR LATER THIS AFTERNOON THROUGH
FRIDAY AFTERNOON FOR EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA...
GARRETT COUNTY MARYLAND AND AREAS FROM PITTSBURGH SOUTH TO THE MASON
DIXON LINE. RAIN ALONG WITH SNOW MELT AND ICE JAM MOVEMENT CAN CAUSE
FLOODING ALONG LOW LYING AREAS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH WILL REMAIN IN EFFECT FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA...GARRETT COUNTY MARYLAND AND AREAS FROM PITTSBURGH
SOUTH TO THE MASON DIXON LINE THROUGH FRIDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY. SPOTTERS PLEASE CALL IN RAIN
AMOUNTS OF A HALF INCH OF RAIN...ICE ACCUMULATION OF A QUARTER INCH
...AND ANY ICE JAM MOVEMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 ice storm. Local standard time, as filed.

Ice Storm, Butler

When
February 5, 8:00 PM EST to February 6, 8:00 AM EST
Where
Butler forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

Ice Storm, Lawrence

When
February 5, 8:00 PM EST to February 6, 9:00 AM EST
Where
Lawrence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Ice Storm, Beaver

When
February 5, 9:00 PM EST to February 6, 8:00 AM EST
Where
Beaver forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

Ice Storm, Washington

When
February 5, 10:00 PM EST to February 6, 8:00 AM EST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

Ice Storm, Fayette

When
February 5, 10:00 PM EST to February 6, 8:00 AM EST
Where
Fayette forecast zone
Reported by
TRAINED SPOTTER

Ice Storm, Westmoreland

When
February 5, 11:00 PM EST to February 6, 8:00 AM EST
Where
Westmoreland forecast zone
Reported by
TRAINED SPOTTER

Ice Storm, Allegheny

When
February 5, 11:00 PM EST to February 6, 8:00 AM EST
Where
Allegheny forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Ice Storm, Armstrong

When
February 5, 11:00 PM EST to February 6, 9:00 AM EST
Where
Armstrong forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

Ice Storm, Greene

When
February 5, 11:00 PM EST to February 6, 8:00 AM EST
Where
Greene forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

Ice Storm, Indiana

When
February 5, 11:00 PM EST to February 6, 8:00 AM EST
Where
Indiana forecast zone
Reported by
TRAINED SPOTTER

Ice Storm, Mercer

When
February 6, 12:00 AM EST to 11:00 AM EST
Where
Mercer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Ice Storm, Venango

When
February 6, 1:00 AM EST to 11:00 AM EST
Where
Venango forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Ice Storm, Clarion

When
February 6, 1:00 AM EST to 11:00 AM EST
Where
Clarion forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Ice Storm, Forest

When
February 6, 1:00 AM EST to 11:00 AM EST
Where
Forest forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

Ice Storm, Jefferson

When
February 6, 1:00 AM EST to 11:00 AM EST
Where
Jefferson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385406, 5385524, 5385405, 5383933, 5385408, 5383934, 5385403, 5385404, 5385521, 5385522, 5383931, 5383932, 5385407, 5385409, 5385523.